Alert archive / Michigan / Small Craft Advisories in 2013

Small Craft Advisory 166, NWS Gaylord, MI

September 18, 2013

NWS Gaylord, MI issued this small craft advisory at Sep 18, 2013, 5:50 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2013, 5:50 AM EDT (09:50 UTC)
Expired
Sep 18, 2013, 3:01 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WHUS73 KAPX 180950
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
550 AM EDT WED SEP 18 2013

LMZ341-181800-
/O.NEW.KAPX.SC.Y.0166.130918T0950Z-130919T1600Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
550 AM EDT WED SEP 18 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
2 follow-up statements
248 
WHUS73 KAPX 181502
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1102 AM EDT WED SEP 18 2013

LMZ341-182315-
/O.CON.KAPX.SC.Y.0166.000000T0000Z-130919T1600Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
1102 AM EDT WED SEP 18 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
820 
WHUS73 KAPX 181901
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT WED SEP 18 2013

LMZ341-182015-
/O.CAN.KAPX.SC.Y.0166.000000T0000Z-130919T1600Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
301 PM EDT WED SEP 18 2013

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 18, 4:06 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 18, 4:06 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
406 AM EDT WED SEP 18 2013

.SYNOPSIS...
ISSUED AT 406 AM EDT WED SEP 18 2013

HIGH PRESSURE WILL WORK EAST OF THE REGION TODAY...AS A WEAK UPPER
LEVEL DISTURBANCE APPROACHES...BRINGING A ROUND OF CLOUDS AND
PERHAPS A FEW SHOWERS AT TIMES. OUR WEATHER WILL THEN SHOW A
DRAMATIC BUT BRIEF WARMING TREND ON THURSDAY...AS A WARM FRONT LIFTS
THROUGH THE STATE. THAT FEATURE WILL BE FOLLOWED QUICKLY BY A STRONG
COLD FRONT FRIDAY...WITH INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS EXPECTED. A RETURN TO COOLER WEATHER WILL BE FOUND FOR
SATURDAY...ALONG WITH A FEW LAKE EFFECT RAIN SHOWERS...BEFORE HIGH
PRESSURE ARRIVES WITH SEASONABLE BUT DRY WEATHER BY SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 406 AM EDT WED SEP 18 2013

SYNOPSIS...LARGE SCALE PATTERN ACROSS NORTH AMERICA UNDERGOING A
CHANGE EARLY THIS WEDNESDAY MORNING...WITH THE PREVIOUS RIDGE
WEST/TROUGH EAST PATTERN SHIFTING WITH RISING HEIGHTS ACROSS THE
EAST AND A COUPLE OF STRONG SHORT WAVES CARVE OUT A LONG WAVE TROUGH
ALONG THE WEST COAST.  WATER VAPOR IMAGERY SHOWS A WELL-DEFINED
VORTICITY CENTER ROLLING ACROSS SOUTHERN LAKE MICHIGAN WHICH HAS
BEEN PUSHING HIGH CLOUDS INTO THE STATE.  SURFACE HIGH PRESSURE
ENCOMPASSED THE NORTHEAST AND MID ATLANTIC STATES...SOUTHERLY RETURN
FLOW AROUND THE BACKSIDE OF THE HIGH PULLING 60F+ DEW POINTS UP INTO
THE MID MISSISSIPPI VALLEY/CENTRAL PLAINS ALONG A WARM FRONT.  AXIS
OF 12C+ DEW POINTS REACHES UP INTO NORTH DAKOTA.  ALONG THE EASTERN
GRADIENT OF THIS MOISTURE AXIS...SCATTERED SHOWERS WERE DEVELOPING
ACROSS WISCONSIN/SOUTHEAST MINNESOTA AND MOVING NORTHEAST TOWARD
MICHIGAN.  AIR MASS OVER MICHIGAN WAS VERY DRY PER 00Z APX/DTX RAOBS
WITH 20C+ DEW POINT DEPRESSIONS ABOVE 900MB.

LAKE MICHIGAN SHORT WAVE TROUGH MOVES ACROSS SOUTHERN LOWER MICHIGAN
THIS MORNING...WITH SHORT WAVE RIDGING BUILDING IN THROUGH THE REST
OF THE SHORT TERM PERIOD AS HEIGHT FALLS CROSS THE NORTHERN ROCKIES
AND MOVE OUT INTO THE NORTHERN/CENTRAL HIGH PLAINS BY THURSDAY
MORNING.  SURFACE PRESSURES WILL FALL AS DEVELOPING LOW PRESSURE AND
AN ASSOCIATED COLD FRONT MOVE INTO THE NORTHERN/CENTRAL PLAINS BY
TONIGHT.  FORECAST CONCERNS WILL DEAL WITH CLOUD COVER AND POTENTIAL
SHOWER CHANCES TODAY.

TODAY/TONIGHT...WEATHER: CLOUDS WILL CONTINUE TO THICKEN AND LOWER
AS THE MORNING PROGRESSES AS MOISTURE GRADIENT MOVES INTO THE
FORECAST AREA AND PRECIPITABLE WATER VALUES INCREASE ABOVE 1 INCH.
SCATTERED SHOWERS SHOULD ALSO MOVE INTO EASTERN UPPER/NORTHWEST
LOWER AS THIS OCCURS.  APPEARS BEST CHANCE FOR RAIN WILL BE ACROSS
THE NORTH TODAY AS DRY LOW LAYERS HANG TOUGH ACROSS MUCH OF
NORTHEAST LOWER.  FOR TONIGHT...LOW LEVEL THETA-E RIDGE ADVECTS EAST
INTO MINNESOTA/WISCONSIN ALONG WITH AN INCREASE IN ELEVATED
INSTABILITY.  INCREASING THETA-E ADVECTION/MOISTURE CONVERGENCE
SHOULD RESULT IN A THREAT FOR SCATTERED ELEVATED CONVECTION AT LEAST
ACROSS WESTERN PORTIONS OF THE FORECAST AREA.  NOT AS CERTAIN FOR
NORTHEAST LOWER AND WILL PROBABLY TEMPER POPS FARTHER EAST FOR THE
TIME BEING.

TEMPERATURES: HIGHS TODAY EXPECTED TO BE ABOVE AVERAGE...MID 60S
EASTERN UPPER AND UPPER 60S-LOWER 70S NORTHERN LOWER.  LOWS TONIGHT
MID 50S-AROUND 60.

WINDS: WINDS ALREADY STARTING TO PICK UP FROM THE SOUTH/SOUTHEAST
EARLY THIS MORNING (CAD TEMPERATURE JUMPED FROM 42F TO 56F AS THE
BREEZE KICKED IN)...AND SHOULD REMAIN THERE THROUGH THE DAY AND INTO
TONIGHT AS WELL (GENERALLY IN THE 5-15MPH RANGE).

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 406 AM EDT WED SEP 18 2013

AN ACTIVE END TO THE WORK WEEK LOOKING TO BE IN THE WORKS...BUT WITH
A RETURN TO QUIET AND FALL-LIKE CONDITIONS...WOULDN'T YOU KNOW
IT...JUST IN TIME FOR THE OFFICIAL START OF FALL ON SUNDAY. AS
TALKED ABOUT MANY A TIME THE PAST FEW DAYS...THE BASIC UPPER PATTERN
IS UNDERGOING A TEMPORARY REVERSAL...SEEING UPPER TROUGHING BUILD
THROUGH THE WESTERN CONUS...SENDING HEIGHTS RISING TO ITS EAST
THROUGH THE GREAT LAKES/MIDWEST. THAT GENERAL THEME OF HIGHER
HEIGHTS WILL PREVAIL INTO THURSDAY AND MUCH OF FRIDAY...AHEAD OF A
MUCH AMPLIFIED UPPER TROUGH PLOWING INTO THE UPPER MIDWEST/WESTERN
LAKES. THAT FEATURE WILL BE ASSOCIATED WITH A STRONG COLD FRONT
SLATED TO ARRIVE HERE SOMETIME ON FRIDAY...BEFORE MORE COOLER
CANADIAN HIGH PRESSURE BUILDS BACK OVER THE REGION IN ITS WAKE BY
LATE IN THE WEEKEND.

AS FOR THE SPECIFICS...STILL NOT QUITE SURE HOW TO FEEL ABOUT PRECIP
POSSIBILITIES ON THURSDAY. DEEPENING UPPER TROUGH TO OUR WEST AND
SUBSEQUENT STRONGER SOUTHERLY FLOW SHOULD HAVE LITTLE TROUBLE MIXING
A SURFACE WARM FRONT TO THE EASTERN U.P....PERHAPS STALLING AS IT
TYPICALLY DOES OVER LAKE SUPERIOR. THAT WILL PLACE MUCH OF THE CWA
FIRMLY IN THE WARM SECTOR...WITH THURSDAY'S HIGHS BY FAR THE WARMEST
OF THE NEXT SEVEN...AS READINGS PUNCH WELL INTO THE 70S AND PROBABLY
LOW/MID 80S...WITH A NICE PUSH OF BOUNDARY LAYER MOISTURE EXPECTED
AS WELL (DEW POINTS SLIDING TOWARD THE MID 60S). THAT WILL SET UP A
MODEST PLUME OF INSTABILITY WITH 1500-2000J/KG MLCAPE PROGGED BY
MUCH OF THE GUIDANCE. THE ISSUE IS A TRIGGER...WITH THE COLD
FRONT/UPPER FORCING WELL TO THE EAST AND STRONG FLOW SUFFICIENT TO
PREVENT MUCH IN THE WAY OF LAKE BREEZE DEVELOPMENT (DON'T GET THAT
TOO MUCH THIS TIME OF YEAR ANYWAY). CAN'T COMPLETELY RULE OUT SOME
MESOSCALE PROCESSES FORCING LOCALIZED CONVERGENCE OVER THE HIGHER
TERRAIN ON SOUTHWEST FLOW...WITH PERHAPS ANOTHER AXIS OF BETTER
STORM CHANCES TIED TO THE ACTUAL WARM FRONT...PROVIDED IT DOES
INDEED STALL OVER THE U.P. STILL...CAN'T JUSTIFY MUCH MORE THAN A
LOW CHANCE POP...MAINLY CENTRAL/NORTHEAST LOWER AND EASTERN UPPER.

SHOULD SEE A BETTER ROUND OF SHOWERS AND STORMS ARRIVE LATE THURSDAY
NIGHT AS A MORE PRONOUNCED AXIS OF EVEN DEEPER MOISTURE IS PUNTED
NORTH ON THE NOSE OF A MODEST LOW LEVEL JET FEATURE POINTING THROUGH
CENTRAL WISCONSIN EARLY...THEN LEANING IN OUR DIRECTION AFTER 06Z.
THAT IDEA HAS BEEN MODELED CONSISTENTLY THE PAST FEW DAYS...WITH
ELEVATED CAPE VALUES IN EXCESS OF 1500 J/KG EASILY SUPPORTIVE OF
GOING THUNDER MENTION. A MILD NIGHT AHEAD OF THE APPROACHING COLD
FRONT...WITH LOWS RANGING THROUGH THE 60S.

HOW FRIDAY UNFOLDS WILL ULTIMATELY DEPEND ON THE EXACT TIMING OF THE
COLD FRONT. MAJORITY OF GUIDANCE CONTINUES TO AGREE ON A MIDDAY
FRONTAL PASSAGE...THOUGH THE 12Z ECMWF HAS BACKED OFF UNTIL LATER IN
THE DAY...AS THE UPPER TROUGH ENDS UP EVEN MORE AMPLIFIED (NOT OUT
OF THE QUESTION). NOT REALLY SURE THE SURFACE FRONT TIMING WILL DO
MUCH TO THE THREAT FOR RAIN...OTHER THAN TO MODULATE A THUNDER
THREAT...AS A NICE CORE OF UPPER JET FORCING AND TIGHTENING MID
LEVEL FGEN RESPONSE JUST BEHIND THE BOUNDARY SHOULD SERVE TO HELP
EXPAND A LARGER RAIN SHIELD INTO OUR AREA WITH TIME. STILL CAN'T
RULE OUT A ROGUE SEVERE T-STORM THREAT IF THE FRONT ENDS UP
SLOWER...GIVEN A NICE CORE OF 50+ MID/UPPER LEVEL FLOW OVERTOPPING
THE BOUNDARY INTO THE AFTERNOON...BUT AT THE MOMENT...LOOKING LIKE
THE BEST THREAT WILL BE DOWNSTATE.

RAIN THREAT SHOULD EASE QUICKLY FRIDAY NIGHT AS A BRIEF PUSH OF
STRONG SUBSIDENCE/DRYING ARRIVES...BUT WITH A TENDENCY FOR ANOTHER
ROUND OF DEEPER MOISTURE TO WRAP BACK INTO THE REGION AFTER 06-09Z
AS STRONG COLD ADVECTION KICKS INTO GEAR. THAT SETUP...FEATURING
PLENTY OF OVERLAKE INSTABILITY AND DEEPER LAYER CYCLONIC FLOW SHOULD
GENERATE A ROUND OF LAKE EFFECT/ENHANCED RAIN SHOWERS...WITH
GUIDANCE TRENDS SUGGESTING THOSE MAY STICK AROUND RIGHT ON THROUGH
SATURDAY BENEATH AN AXIS OF MUCH DEEPER MOISTURE. QUICK LOOK AT
NOMOGRAMS ALSO SUGGESTS A WATERSPOUT THREAT INTO SATURDAY...THOUGH
WILL HAVE TO SEE IF WE CAN END UP WITH LAKE-FORCED TROUGHING AT SOME
POINT TO HELP FOCUS CONVERGENCE FOR SOME SPOUTS. PROBABLY WORTH AT
LEAST A MENTION GIVEN THE SETUP AND TIME OF YEAR.

OTHERWISE...ALL GUIDANCE CONTINUES TO POINT TOWARD IMPROVEMENT INTO
SUNDAY AND MONDAY AS HIGH PRESSURE AGAIN NOSES FROM MANITOBA/ONTARIO
DOWN ACROSS THE REGION. WILL OF COURSE HAVE TO WATCH THE POTENTIAL
FOR SOME SNEAKY LAKE STRATOCU TO HANG ON INTO SUNDAY...ESPECIALLY
BENEATH PERSISTENT THERMAL TROUGHING AND LIGHTER FLOW/LIMITED
MIXING...BUT SHOULD SEE IMPROVEMENT SUNDAY NIGHT INTO MONDAY AS
WARMER AIR ALOFT ERODES REMNANT LAKE INSTABILITY. WILL ALSO CONTINUE
TO KEEP TUESDAY DRY BUT WARMER AS RETURN FLOW RAMPS UP...BUT THE
BEST MOISTURE REMAINS WELL OFF TO OUR SOUTH AND WEST.

&&

.MARINE...
ISSUED AT 406 AM EDT WED SEP 18 2013

SOUTH/SOUTHEAST WINDS EXPECTED TODAY THROUGH TONIGHT...STRONGEST ON
LAKE MICHIGAN WHERE COULD SEE A FEW GUSTS TOWARD 20KTS.  NO REAL
CHANGES IN WINDS THURSDAY...SHOULD MOSTLY STAY BELOW ADVISORY
CRITERIA THOUGH PERSISTENT LONG FETCH UP LAKE MICHIGAN WILL MAKE
THINGS A BIT CHOPPY OVER THE NORTH END OF THE LAKE.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...LAWRENCE
SHORT TERM...JPB
LONG TERM...LAWRENCE
MARINE...JPB
Hazardous weather outlook, Sep 18, 3:59 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
359 AM EDT WED SEP 18 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
359 AM EDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS MAINLY NORTHWEST
LOWER AND EASTERN UPPER MICHIGAN. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND ACROSS ALL OF
NORTHERN MICHIGAN THURSDAY INTO FRIDAY...WITH THE BEST CHANCE
THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. SEVERE STORMS ARE ONCE
AGAIN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

LAWRENCE/JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:54 AM EDTBeach Hazards StatementAPX9 hr

Nearby

Small Craft Advisories in Michigan, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.